Patient Comments: Blood Clots - Causes

Question:What was the cause of your blood clot?

Comment from: DS, 45-54 Female (Patient) Published: January 23

I'm 47 and female. My symptoms occurred very suddenly. I got up around 3 a.m. and I felt like I had a severe groin pull. The worst pain I've ever felt. Then when I looked at my left leg it was twice the size of the other one (literally 21lbs). I could barely dress to go to an urgent care facility. They gave me an ultrasound and said I had a clot in the femoral vein that extended from my bikini line down to my ankle. They took me by ambulance to the local hospital where I stayed for about a week. They had me on Lovenox and Coumadin. Two months later I am still taking 9 or 10 mg of Coumadin. They switch it up a lot. My hematologist says my clot is gone, but I still get pain and swelling after sitting for long periods. He said I probably have post-phlebitis. From what I've read, it's caused when the vein wall has been "insulted" or damaged. It seems that the symptoms are on-going. We believe my clot came from birth control pills I'd been taking short-term to shrink uterine fibroids. It worked on the fibroids, but caused the clot. Of course, they're in the trash. I don't think I was a good candidate for birth control pills at 47.

Comment from: betty, 65-74 Female (Patient) Published: January 23

I had back surgery and left the hospital 24 hours later. By bedtime I had pain in my left side and left leg. I could not stand up. I called an ambulance by 6:30 am the next morning. They had to carry me downstairs on a chair. I was in tremendous pain and didn't want anyone to touch me. I was taken to the hospital emergency and told I needed an MRI. They discovered a blood clot in the incision the doctor made during back surgery. I was operated on that same day to remove it. I was sent home in a couple of days but am still in a lot of pain in my left side, groin and leg. I had another MRI. The doctor said a piece of a disc in my back had broken off and was floating around; let's wait 3 weeks and see if the body will absorb it. I took pain pills for two weeks; suddenly the pain seemed to go away. That's where I am today, wondering if I should switch doctors and have another MRI.

Comment from: pj, 55-64 Female (Patient) Published: November 18

I had been having severe pain in my left leg for months. It seemed to originate in my knee and radiated up and down my leg. I saw an orthopedic doctor who diagnosed it as severe arthritis. He gave me a cortisone shot, but the pain came back within days. I had begun feeling my heart beat really fast and felt breathless after doing the slightest activity. One morning, my heart started slamming in my chest, and the next thing I knew I was on the floor gasping for breath and soaked in sweat. I had been unconscious for 20 minutes. I was brought to the emergency room and diagnosed with acute pulmonary embolism in both lungs. They administered clot busting drugs and was sent home a week later with Lovenox injections and Coumadin. I still get rapid heartbeat, light headedness and am short of breath. I will be undergoing tests to see if my heart was affected by the embolism. Because of a DVT (deep vein thrombosis) years ago, doctors feel I need to be on Coumadin for the rest of my life. Looking back, I realize that a lot of the pain in my leg was due to blood clots and not arthritis. Lesson learned: don't ignore chronic pain!

Comment from: 55-64 Female Published: August 29

I had a hysterectomy and 3 weeks later, after a 5 hour car ride (no break), I could not get a deep breath and was coughing. I generally didn't feel well, and had a weakness in my arms and legs. I was in the hospital six days with a pulmonary embolism in both lungs. I had a heparin IV and was eventually put on Coumadin. I go weekly for blood tests and haven't gotten blood regulated yet, it's been a week and a half since I'm out of the hospital. I was told I will be on Coumadin for about 6 to 9 months and then will need further testing to see if I am now prone to clotting and therefore may have to take it the rest of my life.

Comment from: Roberts, 55-64 Male (Caregiver) Published: May 12

After my wife came home last week from the hospital where she had had a CT scan on her abdominal region, all was fine for about two hours when suddenly she was aware of a sharp pain in between her shoulder blades going round under her right breast. It was not until days later when the pain was too much to bear, she went back to hospital and after being admitted and kept in for two days, that she was told that she had a blood clot. She was put onto warfarin to help keep her blood thin.

Comment from: MH, 65-74 Female (Patient) Published: May 09

I developed a blood clot behind my right knee 11 days after a stent procedure for PAD. I was not prescribed a blood thinner medication other than one Plavix pill and a low dose aspirin given by the nurse, prior to being discharged after the same day surgery.


Patient Comments

Viewers share their comments

Blood Clots - Describe Your Experience Question: Please describe your experience with blood clots.
Blood Clots - Symptoms Question: What symptoms did you have before you were diagnosed with a blood clot?
Blood Clots - In Leg Question: What were the complications of your blood clot?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.